Case Study – Chronic Ayurvedic Medicine Causing Foetal Abnormalities & Newborn Death

The MJA describes a tragic case where chronic Ayurvedic medicine use caused major foetal congenital abnormalities, eventually resulting in neonatal death aged 2 days.

Analysis of the medicine (which had been prescribed to the pregnant patient in India and self-imported to Australia) showed 47% lead content, 2% mercury content, and <0.01% arsenic content.

A sad reminder for doctors to ask, and for patients to share, a FULL history, and for both sides to be aware of medication side-effects in pregnancy (regardless of whether considered ‘natural’ or not).

REFERENCE
Wong A, Dargan P, Koutsogiannis Z, Sokol J, Ramkrishna J, Greene SL. Chronic Ayurvedic medicine use associated with major and fatal congenital abnormalities. Med J Aust 2015; 203 (11): 443-444.

If you have found a spelling or grammatical error, please notify me by highlighting that text and pressing Ctrl+Enter.

Share

Leave a Reply

Your email address will not be published. Required fields are marked *